Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Tucson, AZ

July 26, 2016Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2016, 5:31 PM MST for Pima County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 5:31 PM MST (00:31 UTC)
Expired
Jul 26, 2016, 6:30 PM MST
In force
59 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS55 KTWC 270031
SVRTWC
AZC019-270130-
/O.NEW.KTWC.SV.W.0014.160727T0031Z-160727T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 630 PM MST

* AT 530 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF TANQUE
  VERDE...OR 15 MILES EAST OF TUCSON...AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TANQUE VERDE AND SAGUARO NATIONAL PARK EAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3236 11057 3206 11049 3206 11076 3222 11076
TIME...MOT...LOC 0030Z 078DEG 4KT 3217 11061 

$$

MEYER
2 follow-up statements
665 
WWUS55 KTWC 270047
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
547 PM MST TUE JUL 26 2016

AZC019-270130-
/O.CON.KTWC.SV.W.0014.000000T0000Z-160727T0130Z/
PIMA-
547 PM MST TUE JUL 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 546 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF TANQUE
VERDE...OR 20 MILES EAST OF TUCSON. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
SAGUARO NATIONAL PARK EAST...COLOSSAL CAVE...
AND NORTHEAST PORTIONS OF VAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3236 11057 3206 11049 3206 11076 3222 11076
TIME...MOT...LOC 0046Z 046DEG 4KT 3212 11061 

$$

MEYER
754 
WWUS55 KTWC 270128
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
628 PM MST TUE JUL 26 2016

AZC019-270137-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-160727T0130Z/
PIMA-
628 PM MST TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 630 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING NEAR SAGUARO NATIONAL PARK EAST
HAS WEAKENED BELOW SEVERE LIMITS AND EXITED THE WARNED AREA TO THE
SOUTH. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3236 11057 3206 11049 3206 11076 3222 11076
TIME...MOT...LOC 0118Z 078DEG 4KT 3212 11061 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:15 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 2:15 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST TUE JUL 26 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening thunderstorms into this weekend. Perhaps some decrease
in coverage will occur around Thursday. Expect hotter than average
daytime temperatures through Thursday followed by moderating
temperatures by early next week.

&&

.DISCUSSION...Pretty quiet afternoon so far across SE AZ with
isolated storms, as of 210 pm, occurring over/near the Chiricahua,
Santa Rita and White Mountains. Storm activity this evening mainly
over the eastern mountains. A little bit of an increase in the
steering flow will allow a few storms to move into the valleys with
outflow interactions developing additional valley storms. Outflows
from Sonoran evening storms possibly getting as far north as the
border areas for a slight chance of overnight storms.

Steering flow Wednesday and Thursday mainly out of the ENE with
upper high centered over far NW AZ. Thus expect a better chance to
see storms moving off the higher terrain into the valleys.

Thereafter will maintain slight chance to chance type pops for the
weekend into early next week.

&&

.AVIATION...VALID THRU 28/00Z.
Scattered thunderstorms are expected this evening and again
Wednesday afternoon and evening mainly across the higher terrain and
in the vicinity of the southern border. These may affect the KOLS
and KDUG terminals. Brief wind gusts to 45 kts and MVFR conditions
are possible with the stronger TSRA. Otherwise, sfc wind mainly less
than 10 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expecting a few afternoon and evening thunderstorms
to develop the next few days, primarily over the mountains and near
the international border area.  This evening the storms will develop
over the higher terrain and with light winds aloft they will drift
around slowly and somewhat randomly.  Wednesday through Friday
storms that develop over the White mountains will move SW off the
higher terrain and over the valley and storms that develop further
south will move mostly to the west.  Afternoon temperatures will
remain a bit warmer than average.

From the weekend onward moisture will increase across the area for a
likely increase in the chances for showers and thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 26, 4:47 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST TUE JUL 26 2016

AZZ504-507-514-270015-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND
RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
447 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST PIMA COUNTY UNTIL 515
PM MST...

AT 445 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR REDINGTON PASS ABOUT 9 MILES EAST OF TANQUE VERDE ...OR 20
MILES EAST OF TUCSON. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3239 11062 3231 11048 3222 11064 3228 11068
TIME...MOT...LOC 2345Z 037DEG 4KT 3231 11059

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:38 PM MSTSpecial Weather StatementTWC37 min
Jul 26, 6:09 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 26, 6:26 PM MSTSpecial Weather StatementTWCSanta Cruz64 min
Jul 26, 7:29 PM MSTBlowing Dust AdvisoryTWCPima, Santa Cruz43 min
Jul 26, 7:34 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 26, 8:02 PM MSTAreal Flood AdvisoryTWCPima58 min
Jul 26, 8:25 PM MSTBlowing Dust AdvisoryTWCPima, Pinal88 min
Jul 26, 9:28 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 2:02 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 27, 2:13 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee62 min
Jul 27, 2:31 PM MSTSevere Thunderstorm WarningTWCCochise59 min
Jul 27, 2:38 PM MSTSpecial Weather StatementTWCGreenlee52 min
Jul 27, 2:59 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min
Jul 27, 3:04 PM MSTSevere Thunderstorm WarningTWCCochise, Pima56 min
Jul 27, 3:34 PM MSTSevere Thunderstorm WarningTWCGraham30 min
Jul 27, 3:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 27, 3:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 27, 4:01 PM MSTSpecial Weather StatementTWCSanta Cruz59 min
Jul 27, 4:11 PM MSTBlowing Dust AdvisoryTWCCochise, Graham, Greenlee, Pinal49 min
Jul 27, 4:12 PM MSTSpecial Weather StatementTWCCochise63 min
Jul 27, 4:15 PM MSTSpecial Weather StatementTWC30 min
Jul 27, 4:19 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 27, 4:28 PM MSTSpecial Weather StatementTWCGraham32 min
Jul 27, 4:32 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.